Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 87, NWS Melbourne, FL

July 28, 1994Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 28, 1994, 3:01 PM EDT for Seminole County, Florida. It was in force for 59 min.

The area

The counties it named.

The facts

Issued
Jul 28, 1994, 3:01 PM EDT (19:01 UTC)
Expired
Jul 28, 1994, 4:00 PM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
657 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS01 KMLB 281901 RRA
SVRMLB
FLC117-282000-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
301 PM EDT THU JUL 28 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  400 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SEMINOLE COUNTY
 
AT 300 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM NEAR MAITLAND. THE THUNDERSTORM WAS MOVING NORTHEAST
AT 25 MPH AND WILL REACH ALTAMONTE SPRINGS AND SANFORD WITHIN
THE NEXT HOUR.
 
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE
INSIDE A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
 
PG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 0 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT THU JUL 28 1994

WE HAVEN'T HAD MUCH TIME TO DELIBERATE THE FORECAST  DUE TO THE SEVERE
WEATHER SITUATION. WE DECIDED TO INCREASE THE EVENING POPS TO BE
CONSISTENT WITH THE SEVERE THUNDERSTORM WATCH AND INCLUDE WORDING TO
INDICATE POTENTIAL FOR GUSTY WINDS. BEYOND THE WATCH...THE FORECAST
FOR OVERNIGHT AND FRIDAY REMAINS THE SAME. FOR SATURDAY...THE MODELS
AGREE ON GRADUALLY WEAKENING THE DEEP LAYER TROUGH OVER THE GULF AND
HINT THAT DRIER AIR WILL BE TRYING TO MAKE ITS' WAY DOWN FROM THE
PANHANDLE. WITH THE MODELS ALSO SHOWING A LOW TO MID LEVEL RIDGE
BUILDING ACROSS THE AREA ON SATURDAY...WE'LL CONTINUE THE TREND OF
GRADUALLY DECREASING THE POPS EACH DAY.

@1...LAKE ORANGE SEMINOLE OSCEOLA OKEECHOBEE
@2...VOLUSIA BREVARD
@3...INDIAN RIVER MARTIN ST LUCIE

MCO 73/92 73/92 6534
DAB 72/90 73/89 6534
MLB 75/91 75/90 6534

.MLB...SVR THUNDERSTORM WATCH ALL COUNTIES UNTIL 900 PM
       SCEC.

PETERSEN

In the hours before

Special weather statement, Jul 28, 12:10 PM EDT, 2 hours 51 minutes before
FLZ041-044>047-053-054-058-059-064-501-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS APPROACHING EAST CENTRAL FLORIDA...

AT 1205 PM...NATIONAL WEATHER SERVICE RADAR INDICATED RAPIDLY
DEVELOPING STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF
PALATKA TO OCALA..AND FROM 10 MILES SOUTHWEST OF BROOKSVILLE TO
NEAR CLEARWATER. A FEW SHOWERS WERE DEVELOPING FROM LAKE GEORGE TO
LEESBURG. MOVEMENT WAS RAPIDLY TO THE NORTHEAST AT 30 MPH.

STRONG THUNDERSTORMS ARE EXPECTED OVER INTERIOR SECTIONS OF EAST
CENTRAL FLORIDA EARLY THIS AFTERNOON AND WILL MOVE TOWARD THE EAST
COAST DURING THE MID AND LATE AFTERNOON. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS..FREQUENT LIGHTNING..AND
VERY HEAVY DOWNPOURS AS THEY PASS. PERSONS IN EAST CENTRAL FLORIDA..
AND BOATERS ON THE INTRACOASTAL AND COASTAL WATERS..SHOULD STAY
ALERT OF THE WEATHER THROUGHOUT THE AFTERNOON AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR LOCAL
TELEVISION OR RADIO STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 12:12 PM EDT, 2 hours 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-281715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS APPROACHING EAST CENTRAL FLORIDA...

AT 1205 PM...NATIONAL WEATHER SERVICE RADAR INDICATED RAPIDLY
DEVELOPING STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF
PALATKA TO OCALA..AND FROM 10 MILES SOUTHWEST OF BROOKSVILLE TO
NEAR CLEARWATER. A FEW SHOWERS WERE DEVELOPING FROM LAKE GEORGE TO
LEESBURG. MOVEMENT WAS RAPIDLY TO THE NORTHEAST AT 30 MPH.

STRONG THUNDERSTORMS ARE EXPECTED OVER INTERIOR SECTIONS OF EAST
CENTRAL FLORIDA EARLY THIS AFTERNOON AND WILL MOVE TOWARD THE EAST
COAST DURING THE MID AND LATE AFTERNOON. THESE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING STRONG WIND GUSTS..FREQUENT LIGHTNING..AND
VERY HEAVY DOWNPOURS AS THEY PASS. PERSONS IN EAST CENTRAL FLORIDA..
AND BOATERS ON THE INTRACOASTAL AND COASTAL WATERS..SHOULD STAY
ALERT OF THE WEATHER THROUGHOUT THE AFTERNOON AND TAKE SHELTER IF
THREATENING WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR LOCAL
TELEVISION OR RADIO STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:12 PM EDT, 1 hour 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS MOVING INTO THE INTERIOR OF EAST CENTRAL
FLORIDA...

AT 110 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM LEESBURG TO GROVELAND AND CONTINUED
TO JUST WEST OF LAKELAND. OTHER STRONG THUNDERSTORMS EXTENDED
FROM NEAR THE COAST BETWEEN ST AUGUSTINE AND MATANZAS INLET
SOUTHWEST TO LAKE GEORGE AND ASTOR PARK. MOVEMENT WAS RAPIDLY
TO THE NORTHEAST AT 30 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH FROM
THE COAST BETWEEN FLAGLER BEACH AND MATANZAS TO BETWEEN SANFORD
AND LEESBURG..AND FROM METRO ORLANDO TO CLERMONT. THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS..FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN LAKE..VOLUSIA..SEMINOLE..ORANGE AND OSCEOLA
COUNTIES SHOULD BE ALERT FOR THESE THUNDERSTORMS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES. REMEMBER..LIGHTNING CAN STRIKE EVEN WHEN A
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

THUNDERSTORMS WILL MOVE TOWARD THE EAST COAST DURING THE AFTERNOON.
PERSONS ALONG THE EAST COAST..AND MARINE INTERESTS..SHOULD ALSO
REMAIN ALERT OF THE WEATHER DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:14 PM EDT, 1 hour 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-281815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
112 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS MOVING INTO THE INTERIOR OF EAST CENTRAL
FLORIDA...

AT 110 PM...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG
THUNDERSTORMS EXTENDING FROM LEESBURG TO GROVELAND AND CONTINUED
TO JUST WEST OF LAKELAND. OTHER STRONG THUNDERSTORMS EXTENDED
FROM NEAR THE COAST BETWEEN ST AUGUSTINE AND MATANZAS INLET
SOUTHWEST TO LAKE GEORGE AND ASTOR PARK. MOVEMENT WAS RAPIDLY
TO THE NORTHEAST AT 30 MPH.

DURING THE NEXT HOUR..STRONG THUNDERSTORMS WILL REACH FROM
THE COAST BETWEEN FLAGLER BEACH AND MATANZAS TO BETWEEN SANFORD
AND LEESBURG..AND FROM METRO ORLANDO TO CLERMONT. THE THUNDERSTORMS
MAY PRODUCE STRONG GUSTY WINDS..FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN LAKE..VOLUSIA..SEMINOLE..ORANGE AND OSCEOLA
COUNTIES SHOULD BE ALERT FOR THESE THUNDERSTORMS. IF YOU ARE
OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM
APPROACHES. REMEMBER..LIGHTNING CAN STRIKE EVEN WHEN A
THUNDERSTORM IS NOT DIRECTLY OVERHEAD.

THUNDERSTORMS WILL MOVE TOWARD THE EAST COAST DURING THE AFTERNOON.
PERSONS ALONG THE EAST COAST..A8ND MARINE INTERESTS..SHOULD ALSO
REMAIN ALERT OF THE WEATHER DURING THE AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.

PG
Special weather statement, Jul 28, 1:49 PM EDT, 1 hour 12 minutes before
FLZ038-040-281850-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DAYTONA BEACH FL
149 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORMS IN FLAGLER AND MARION COUNTIES...

STRONG THUNDERSTORMS HAVE DEVELOPED OVER THE SOUTHEAST PART OF MARION
COUNTY NORTHEAST OF WIERSDALE AND OVER FLAGLER COUNTY FROM NEAR
BUNNELL NORTH TO THE ST JOHNS COUNTY LINE.

MOVEMENT WAS NORTHEAST ABOUT 30 MPH.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
HAIL MAY ACCOMPANY THE STRONGER STORMS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.
Special weather statement, Jul 28, 2:55 PM EDT, 6 minutes before
FLZ064-059-282000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT THU JUL 28 1994

...STRONG THUNDERSTORM OVER MARTIN COUNTY...

AT 250 PM...NATIONAL WEATHER SERVICE RADAR SHOWED A STRONG
THUNDERSTORM NEAR THE COAST BETWEEN ST LUCIE INLET AND
HOBE SOUND. THE THUNDERSTORMS WAS MOVING NORTH AND WILL
REACH STUART AND INTO SOUTH ST LUCIE COUNTY AROUND JENSEN BEACH
DURING THE NEXT HOUR.

THIS THUNDERSTORM MAY CONTAIN SMALL HAIL...WINDS GUSTING TO 40
MPH...FREQUENT LIGHTNING AND VERY HEAVY RAIN.  PERSONS IN THIS
AREA SHOULD TAKE COVER IF THREATENING WEATHER APPROACHES. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL
FLORIDA UNTIL 900 PM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL RADIO OR TV FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:32 PM EDTSevere Thunderstorm WarningMLBLake58 min
Jul 28, 1:55 PM EDTSevere Thunderstorm WarningMLBOrange65 min
Jul 28, 1:57 PM EDTSevere Thunderstorm WarningMLBMarion33 min
Jul 28, 2:43 PM EDTSevere Thunderstorm WarningMLBFlagler62 min
Jul 28, 2:59 PM EDTSevere Thunderstorm WarningMLBOrange61 min
Jul 28, 3:24 PM EDTSevere Thunderstorm WarningMLBVolusia66 min
Jul 28, 3:44 PM EDTSevere Thunderstorm WarningMLBBrevard61 min
Jul 28, 3:56 PM EDTSevere Thunderstorm WarningMLBOkeechobee49 min
Jul 28, 5:00 PM EDTSevere Thunderstorm WarningMLBBrevard45 min

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.